In lieu of an abstract, here is a brief excerpt of the content:

Case Study A 72-­ year-­ old female with depression, sleep apnea, and ischemic cardiomyopathy presented with worsening dyspnea and nausea. She was admitted for heart failure exacerbation. Her previous ejection fraction was 35%. Her medi­ cation list included fluoxetine. She was hemodynamically stable but required 4 liters of oxygen. Central venous pressure was elevated. Admission ECG revealed normal sinus rhythm at 62 beats per minute, no ST-­ T changes, and a prolonged QTc of 490 milliseconds (ms). Compared with previous ECGs, ­ there was no change. Chest radiograph revealed bilateral pulmonary edema. The patient was mildly hypokalemic and hypomagnesemic . She was treated for heart failure with furosemide and given ondansetron for per­ sis­ tent nausea. ­ Because she had missed her morning dose of carvedilol, it too was administered. Four hours ­ after admission, the patient had a syncopal episode while in bed. She was placed on telemetry and an ECG was ordered. Heart rate was 56 ppm, and QTc interval was 560 ms; ­ there was a single premature ventricular contraction (PVC). Fluoxetine and ondansetron ­ were discontinued. However, the patient subsequently became transiently light-­ headed and confused. Telemetry showed a polymorphic ventricular tachycardia (VT) with a twisting axis across the isoelectric line that subsequently self-­ terminated. Intravenous (IV) magnesium was given and an isoproterenol infusion was started. Eventually the patient’s QTc interval shortened to her baseline, and the isoproterenol drip was discontinued. This case typifies the pre­ sen­ ta­ tion and management of torsade de pointes (TdP). How does the clinician approach this case? What is the under­ lying mechanism? Why was this patient at risk and what amplified her risk? Could TdP have been predicted ? What other arrhythmias may be the result of drugs? What does the ­ future hold? The goal of this chapter is to address ­ these questions and review current understanding of drug-­ induced cardiac arrhythmias and sudden cardiac death (SCD). DEFINITIONS AND SCOPE Drug-­ induced cardiac arrhythmia usually refers to ventricular tachyarrhythmia caused by pharmacologic agents, ­ whether cardiovascular, noncardiovascular, or nonprescripCHAPTER 7 Drug-­Induced Cardiac Arrhythmias and Sudden Cardiac Death Aalap Narichania, Yasuhiro Yokoyama, and Win K. Shen Review of the Action Potential / 63 atrioventricular (AV) block and syncopal attacks associated with TdP (2). Contemporaneously, several cardiologists described congenital long QT syndrome (LQTS) and observed episodes of syncope or sudden death characterized by TdP in patients with baseline QT interval prolongation on the surface ECG. However, the natu­ ral history and basic mechanisms of congenital LQTS remained ill defined ­ until two impor­ tant developments: (1) the establishment of a large international registry and (2) the development of molecular and ge­ ne­ tic methods to isolate specific ion channels (3). The American LQTS registry was established in 1979 and allowed for prospective follow-up of patients with well-­ specified clinical phenotypes (4). Several Eu­ ro­ pean registries ­ were also created. As molecular methods advanced,strong genotype-­ phenotype relationships ­ were established. Despite the final common pathway of QT prolongation seen in the congenital syndrome and the drug-­ associated acquired form, ­ these studies established the ge­ ne­ tic heterogeneity of congenital LQTS whereas aLQTS was almost universally seen to be caused by blockade of the delayed rectifier potassium currents, as discussed in the next section. With the realization that certain drugs ­ were strongly associated with QT prolongation and ventricular arrhythmias, both the scientific community and the phar­ ma­ ceu­ ti­ cal industry directed a large number of resources and effort ­ toward identifying ­ these drugs and characterizing the risk. The first noncardiac drug found to be associated with TdP was the antipsychotic thioridazine ; it was ultimately withdrawn from the market specifically ­ because of cardiac risk (5). Since then, a large number of noncardiac drugs with diverse chemical structures and intended therapeutic effects have been identified as causing QT prolongation. REVIEW OF THE ACTION POTENTIAL To understand the basic differences among the drug-­ induced arrhythmias discussed in this chapter , it is necessary to review the currents that mediate the cardiac action potential (AP) in myocytes. The AP consists of a series of ste­ reo­ typed changes tion drugs. The term proarrhythmia refers to the situation in which a drug given at what is considered to be a therapeutic and nontoxic serum concentration ­ causes an arrhythmia. Although many agents, especially cardiovascular agents such as digoxin, may contribute to dangerous cardiac arrhythmias at supratherapeutic or toxic levels,­ these predictable dose-­ dependent side effects are considered separately. The most dangerous drug-­ induced cardiac arrhythmias are related to QTc interval prolongation and the effect that vari­ ous...

pdf

Additional Information

ISBN
9780813586434
Print ISBN
9780813586410
MARC Record
OCLC
1029759751
Pages
448
Launched on MUSE
2018-04-13
Language
English
Open Access
N
Back To Top

This website uses cookies to ensure you get the best experience on our website. Without cookies your experience may not be seamless.